Tennessee, 2004

Hail and Damaging Winds in Tennessee, May 18, 2004

May 18, 2004 · NWS OHX · 4 events in 1 county or zone

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 8:51 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, May 18, 8:51 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
951 AM CDT TUE MAY 18 2004

.DISCUSSION...LOW LEVEL MOISTURE CONTINUES TO REMAIN IN PLACE OVER
THE OHX CWA TODAY WITH THE ATMOSPHERE DESTABILIZING WITH DIURNAL
HEATING.  AS A RESULT...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL FORM OVER THE AREA THIS AFTERNOON.  ALL ON TRACK
IN CURRENT FORECAST.

&&

BNA BB 83/65/84/66 4222
CKV BB 82/65/83/66 4222
CSV TB 77/62/79/62 5333
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MJB
Hazardous weather outlook, May 18, 4:30 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE MAY 18 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GIRODO

The radar

The Nashville radar (KOHX), 77 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clay

When
May 18, 1:35 PM CST
Where
Clay County, 5 mi S of Hermitage Spgs
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -85.767

Nickel size hail reported by law enforcement.

Thunderstorm Wind, Clay

When
May 18, 1:35 PM CST
Where
Clay County, 5 mi S of Hermitage Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -85.767

Law enforcement reported numerous trees were down and debris on roads.

Thunderstorm Wind, Clay

When
May 18, 1:55 PM CST
Where
Clay County, West Portion
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.567, -85.700

Sheriff's office reported numerous trees were down and were blocking county roads in the west half of the county.

Thunderstorm Wind, Clay

When
May 18, 2:11 PM CST
Where
Clay County, Moss
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -85.617

Sheriff's office reported numerous trees and power lines were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395978, 5395979, 5395980, 5395981.